(800) 973-1540

Is mother's odd reaction due to the halting of her medications?

1 answer | Last updated: Jul 13, 2011
mom's caregiver asked...

My 77 yr old mom has recurring colon cancer and alzheimers at late moderate stage. She was having weird dreams and hallucinations so neurologist took her off aricept 10 mg for a week after been on that and namenda for 2 1/2 yrs to see if that helps the dreams. She's been off for 5 days. They seemed to stop but at 6 am this morning she got up with her purse and said she was heading out to walk and find a policeman to find us. We have a door alarm and my husband heard her trying to get out and even with him standing there talking to her she still thought she wasn't here at home but didn't know where she was going or why. She saw me and I showed her we still have her car and showed her the house and she said since she saw me she knew where she was and so I got her to go back to bed. It's now 3 pm and she's still sleeping. Also we stopped chemo nov 4th cause she seemed to have progressed in memory loss faster from it. Could this morning's incident be from taking aricept away or just declining fast naturally? I'm going to call her doc now too. I just wondered what you thought too. Thank you. P.S. She's been living with us for 2 yrs so we have all been in this same house this long.

 

Answers
Caring.com User - Joanne Koenig Coste
Caring.com Expert
Send a Hug or Prayer
A
Joanne Koenig Coste is a nationally recognized expert on Alzheimer's care and an outspoken advocate for patient and family care. She is the author...
100% helpful
Joanne Koenig Coste answered...

The odd hallucinations, after Aricept has been removed from your mom's medication regime, could be related to withdrawal from this medication. However, it seems for most patients who suddenly stop See also:
Memory Clinics Locator

See all 1028 questions about Alzheimer's and Other Dementias
taking Aricept, the decline is more related to cognitive functioning and less to hallucinatons. Patients appear to rapidly progress to where they would have been in the disease process if they had never taken the drug - a sort of plummet in level of functioning and an increase in AD-related symptoms.

It appears to me, the change in her behavior may just be the course of the disease combined with the history of colon cancer. It is not unusual for people with Alzheimer's to have hallucinations when the world around them is confounding and often unrecognizable.

Often the hallucinations have a trigger and being able to identify the trigger may help you to stay ahead of the problem by stopping it before it starts. The most common area to search for a trigger is the environment around her before (or as) the hallucination is occurring. For instance: * Are there shadows on the floor or walls caused by lighting or windows? * Are there noises such as heating systems or air conditioning? * Are there odors from cooking or from outdoors?
* Is it happening at the same time of day?

Sometimes it is this simple - find the environmental trigger and eliminate the hallucination by changing the cause. Light bulbs that mimic daylight are used on AD-units in community-based care to ensure there are no shadows being cast on the surroundings and staff members are trained to be tuned into environmental sounds that they may take for granted but can be disturbing to the person with cognitive-impairment. If the time of the occurrences appears to be the same general time of day, then keep mom busy during the time BEFORE the incident. You have to be a bit of a 'Sherlock Holmes' in finding the causes of hallucintions other than medication withdrawal...think of it as wearing a detective hat for a short while until you find the trigger. Chances are this will happen and the hallucinations, at worst, will be short-lived.

Do take care of you!